Donate Now
We've Moved! Check out our new boards.
  New Poll  
my profile | directory login | search | faq | forum home

  next oldest topic   next newest topic
» Scarleteen Boards: 2000 - 2014 (Archive) » SCARLETEEN CENTRAL » Bodies » Worried about taking antidepressants

 - UBBFriend: Email this page to someone!    
Author Topic: Worried about taking antidepressants
EC
Activist
Member # 43338

Icon 13 posted      Profile for EC     Send New Private Message       Edit/Delete Post 
Hello,

I was hoping to get some perspective from people who have been on SSRIs before, and anybody who knows how they work.

I have had an anxiety issues (generalized with some OCD) pretty much all of my life. I've been in therapy for almost 2 years, and have tried to start antidepressants several times. However I always get freaked out about the sexual side effects, particularly the possibility of "Post-SSRI sexual dysfunction," where the sexual problems could persist indefinitely after stopping the medication.

I can function in life (work, school, etc), but my anxiety makes it very difficult to enjoy life. Anxiety and resulting depression have effected my sex life negatively as well (both performance anxiety and fear of causing a pregnancy). However, I can at least function well once I become comfortable with a partner.

I've tried non-SSRI meds with no success. My most recent psychiatrist prescribed Zoloft, and several psychiatrists have reassured my the sexual effects would not be permanent. However, they are always so dismissive of any claims to the contrary. I would hate to take something that takes away one aspect of my life I can still enjoy. I also don't want to not take something that could really help out of fear.

Posts: 44 | From: California | Registered: Jul 2009  |  IP: Logged | Report this post to a Moderator
Robin Lee
Volunteer Assistant Director
Member # 90293

Icon 1 posted      Profile for Robin Lee     Send New Private Message       Edit/Delete Post 
Hey EC,

I'm sorry to hear your doctors have been dismissive of your concerns, since it sounds like if they'd given you a little more time and patience, you might not be feeling so worried now.

There is no concrete, scientifically valid evidence that sexual difficulties persist after someone has stopped taking SSRIs.

Are you still in therapy? If so, this sounds like a good thing to talk to your therapist about, as they can give you information and also work with you on the anxieties about this that continue to persist. It sounds like these medication concerns have become part of your anxieties, and as such really do need to be addressed with a therapist.

Again, while everyone's experiences with ssRIs will be different--in terms of if they have any side effects, which medication and dosage is most effective, etc--there is no evidence that sexual side effects persist once the medication is out of a person's system.

--------------------
Robin

Posts: 6066 | From: Washington DC suburbs | Registered: Dec 2011  |  IP: Logged | Report this post to a Moderator
EC
Activist
Member # 43338

Icon 1 posted      Profile for EC     Send New Private Message       Edit/Delete Post 
Thank you so much for your reply. I have just taken my first dose, so we'll see how it goes. I do plan to discuss my anxieties about this medication with my regular therapist. I think my overall anxiety has just reached so high a level that it wouldn't make sense to not give this a chance.
Posts: 44 | From: California | Registered: Jul 2009  |  IP: Logged | Report this post to a Moderator
Molias
Scarleteen Volunteer
Member # 101745

Icon 1 posted      Profile for Molias     Send New Private Message       Edit/Delete Post 
Hi EC,

It's really too bad the doctors you spoke too were dismissive and not really helpful in addressing your worries. Hopefully your regular therapist can talk this through with you in a more helpful way!

Posts: 1352 | From: San Francisco | Registered: Jan 2013  |  IP: Logged | Report this post to a Moderator
nosalis
Neophyte
Member # 105716

Icon 1 posted      Profile for nosalis     Send New Private Message       Edit/Delete Post 
As someone who's on SSRI antidepressants,I can tell you that I personally have felt no decrease in my level of sexual desire. A lot of it has to do with finding the exact medication and dosage that is right for you. Luckily for me, I got it on the first try.

I suspect that your anxiety disorder might be playing a big role in how anxious you are feeling about this. SSRI stands for Selective Serotonin Reuptake Inhibitor. Basically, it prevents your body from immediately eliminating excess amounts of the neurotransmitter serotonin, which is responsible for feelings of pleasure, among other effects. It terms of how it feels to be on one, it won't immediately make you feel unbelievably happy, but it will make you feel more "leveled" or "evened out". You will still be able to feel anxious, but it won't be to such an extreme degree, and the feelings of anxiety won't last as long.

My advice: try to get a doctor to prescribe you a trial dosage that will last you for a couple weeks. Any side effects will be apparent by then, and you can then talk with your doctor about changing the medicine or the dosage.

I hope this helps reassure you. It can be a big mental hurdle to overcome, but if you can find one that works for you, I can guarantee you that you'll wonder how you ever managed without it.

Posts: 19 | From: North Central Texas | Registered: Mar 2013  |  IP: Logged | Report this post to a Moderator
EC
Activist
Member # 43338

Icon 1 posted      Profile for EC     Send New Private Message       Edit/Delete Post 
Thank you both for your replies. I talked it over yesterday and so far I am feeling pretty confident that this is the right thing to do.

Nosalis, glad to hear of your positive experience with this class of medications. My starting does is 50 mg and I'm guessing the doc will want to increase it next time I see him in a couple weeks.

Posts: 44 | From: California | Registered: Jul 2009  |  IP: Logged | Report this post to a Moderator
   

  New Poll   Close Topic   Feature Topic   Move Topic   Delete Topic next oldest topic   next newest topic
 - Printer-friendly view of this topic
Hop To:


Contact Us | Get the Whole Story! Go Home to SCARLETEEN: Sex Ed for the Real World | Privacy Statement

Copyright 1998, 2014 Heather Corinna/Scarleteen
Scarleteen.com: Providing comprehensive sex education online to teens and young adults worldwide since 1998

Information on this site is provided for educational purposes. It is not meant to and cannot substitute for advice or care provided by an in-person medical professional. The information contained herein is not meant to be used to diagnose or treat a health problem or disease, or for prescribing any medication. You should always consult your own healthcare provider if you have a health problem or medical condition.

Powered by UBB.classic™ 6.7.3